Georgia, 2009

Tornado and Flash Flooding in Georgia, March 27 to 30, 2009

March 27 to 30, 2009 · NWS FFC · 33 events in 26 counties and zones

S. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep and intensifying upper trough was moving from the southwest U.S. into the southeast U.S. from March 27th through the 29th. Several rounds of showers and thunderstorms preceded the final passage of the upper low on the 29th. Three to four inches of rain fell across many areas of north and central Georgia during this three-day period. A number of streams, creeks, and rivers reached or exceeded bankful across north and central Georgia as the result of several days of at least moderate rainfall. In addition, a number of the thunderstorms became severe on the 29th as the main upper trough moved through the area. While most of the severe weather was in the form of damaging winds and hail, an isolated tornado was observed in Dooly county during the late morning hours on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 27, 2:59 PM EST, 5 minutes earlier.

Area forecast discussion, Mar 27, 2:59 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT FRI MAR 27 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE OVER
NORTH CENTRAL AL AND TRACKING NEWD ALONG A STATIONARY BOUNDARY
ACROSS NORTH GA THIS AFTERNOON. REGIONAL RADARS SHOW A LARGE AREA
OF STRONG STORMS ALONG THE FLORIDA PANHANDLE AND OVER THE NORTH
CENTRAL GULF REGION. THIS ACTIVITY HAS SERVED TO BLOCK ANY INFLUX
OF DEEPER MOISTURE AND GREATER INSTABILITIES NORTHWARD INTO CENTRAL
GA...AND THEREFORE HOLDING CONVECTIVE ACTIVITY HERE TO LIGHT TO
MODERATE LEVELS TODAY. CONVECTIVE ACTIVITY WILL CONTINUE TO PUSH
OFF TO THE EAST WITH A BREAK IN ACTIVITY EXPECTED OVERNIGHT...AS
OUR NEXT WEATHER SYSTEM CONTINUES TO DIG OVER THE SOUTHERN PLAINS.
AS EXPECTED ALL ALONG...IT STILL APPEARS OUR GREATER THREAT OF
SEVERE STORMS AND HEAVY RAIN WILL BE ON SATURDAY. BOTH GFS AND NAM
ARE SHOWING AT LEAST 1000 TO 1500 CAPE...-2 TO -5 LIS AND 250+
HELICITY OVER THE STATE DURING THE AFTERNOON. THIS AHEAD OF AN
APPROACHING COLD FRONT AND DEEP UPPER LOW KICKING OUT OF TX AND
TRACKING TOWARD THE OHIO VALLEY THROUGH THE DAY ON SATURDAY. SPC
CONTINUES TO SHOW A LARGE SLIGHT RISK AREA OVER THE SE STATES WITH
A 45 PERCENT CHANCE OF ANY SEVERE WEATHER OVER GA. CONDITIONS SUGGEST
OUR MAIN THREAT WILL DAMAGING WINDS AND ISOLATED TORNADOES...BUT
COLD TEMPS ALOFT AND DIFFLUENT FLOW ADVECTING IN AHEAD OF THE UPPER
LOW WOULD SUPPORT STRONG UPDRAFTS AND LARGE HAIL WITH THE STRONGER
STORMS. TIMING IS SUCH THAT A SQUALL LINE WILL LIKELY BE FASTLY
APPROACHING THE STATE BETWEEN 10 AM AND NOONISH ON SATURDAY... THEN
TRACK ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. IT
APPEARS THE PEAK TIME FOR SEVERE WEATHER TO OCCUR ACROSS THE AREA
WILL BE BETWEEN 1 PM AND 9 PM...PUSHING FROM WEST TO EAST DURING
THAT TIME. THIS WOULD INCLUDE ANY SUPERCELLS DEVELOPING AHEAD OF
THE SQUALL LINE...WHICH IS VERY POSSIBLE. BY LATE EVENING EXPECT
CONVECTION TO BE ENDED WEST AND FASTLY DIMINISHING EAST...WITH THE
SEVERE THREAT PUSHED EAST OF THE STATE BEFORE MIDNIGHT. RAINFALL
AMOUNTS SHOULD AVERAGE AROUND 2 INCHES ON SATURDAY... AND WITH GROUNDS
SATURATED FROM THE 1 TO 2 INCHES ALREADY RECEIVED FROM RAINS TODAY
AND YESTERDAY...STILL COULD SEE SOME MINOR FLOOD PROBLEMS DEVELOPING
AROUND CREEKS...STREAMS AND RIVERS. WILL CONTINUE WITH THE FLOOD
WATCH AS POSTED THROUGH LATE SATURDAY NIGHT.

BEHIND THE COLD FRONT...EXPECT MUCH DRIER AND MILDER CONDITIONS
FOR SUNDAY AND SUNDAY NIGHT. BOTH MET AND MAV MOS GUIDANCE ARE
CLOSE WITH TEMPS AND POPS OVER THE SHORT TERM...SO LEANED WARM FOR
LOWS...AND COOLER FOR HIGHS ON SATURDAY.

.LONG TERM /MONDAY THROUGH FRIDAY/...
ONLY MINOR TWEAKS MADE TO THE EXTENDED...LOWERED POPS SLIGHTLY FOR
THE WEAK FRONT THAT MAY BRING A CHANCE OF RAIN TO THE AREA ON
TUESDAY...BUT THIS SYSTEM IS WEAKENING WITH EACH MODEL RUN.
OTHERWISE REST OF EXTENDING IS STILL ON TAP.

&&

.FIRE WEATHER...
PERIODS OF HEAVY RAIN AND ISOLATED SEVERE STORMS ARE EXPECTED ON
SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. CLEARING CONDITIONS AND A MUCH DRIER AIRMASS WILL PREVAIL
ON SUNDAY IN THE WAKE OF THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  67  49  61  38 /  50 100  50  10   5
ATLANTA         57  68  43  58  38 /  50 100  30  10   5
BLAIRSVILLE     54  65  43  54  32 /  60 100  50  10   5
CARTERSVILLE    57  68  44  59  33 /  60 100  30  10   5
COLUMBUS        61  71  49  65  39 /  60 100  20  10   5
GAINESVILLE     55  64  46  56  37 /  50 100  50  10   5
MACON           60  71  49  66  37 /  50 100  50  10   5
ROME            58  69  46  61  37 /  70 100  20  10   5
PEACHTREE CITY  57  68  46  60  34 /  50 100  20  10   5
VIDALIA         60  77  54  70  40 /  50  90  70  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...MADISON...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...PIKE...
POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...UNION...UPSON...WALKER...
WALTON...WARREN...WHITE...WHITFIELD...WILKES.

&&

39
Hazardous weather outlook, Mar 27, 3:00 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT FRI MAR 27 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 PM EDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A DEEP AREA OF LOW PRESSURE WILL REMAIN IN THE CENTRAL U.S. THROUGH
FRIDAY...THEN MOVE NORTHEASTWARD SATURDAY. A SERIES OF STRONG
IMPULSES WILL SWEEP ACROSS THE SOUTHEASTERN STATES THROUGH SATURDAY
NIGHT.

.DAYS TWO THROUGH SEVEN...
SATURDAY THROUGH THURSDAY THE MID U.S. UPPER TROUGH WILL FINALLY
SWEEP EAST LATE FRIDAY INTO SATURDAY ACCOMPANIED BY A STRONG COLD
FRONT. MODERATE TO STRONG INSTABILITY AND SHEAR SUGGEST THE
POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK DURING THIS TIME
FRAME. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING
TORNADOES. REPEATED ROUNDS OF HEAVY RAINFALL WILL INCREASE THE
POTENTIAL FOR FLOODING AND FLASH FLOODING AS WELL. HAZARDOUS WEATHER
CONDITIONS ARE NOT EXPECTED SUNDAY THROUGH THURSDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO SEND HEAVY
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION THROUGH AN
EXTENDED PERIOD FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON.

In the hours before

Special weather statement, Mar 27, 9:51 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 AM EDT FRI MAR 27 2009

GAZ092-104-271530-
1051 AM EDT FRI MAR 27 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN SUMTER AND SCHLEY
COUNTIES UNTIL 1130 AM EDT...

AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CROXTON CROSSROADS...MOVING
NORTHEAST AT 45 MPH.  THIS STORM...AND THE LINE IN WHICH IT IS
EMBEDDED...IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH
LOCALLY HEAVY RAIN.

RAINFALL AMOUNTS UP TO 1.5 INCHES CAN BE EXPECTED ACROSS SUMTER AND
SCHLEY COUNTIES...INCLUDING AREAS AROUND SUMTER...PLAINS...CROXTON
CROSSROADS...MADDOX...AMERICUS...SHILOH...PENNINGTON...NEW
ERA...ANDERSONVILLE...ANDERSONVILLE NATIONAL HISTORIC
SITE...BUMPHEAD AND LA CROSSE. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.
Special weather statement, Mar 27, 12:50 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT FRI MAR 27 2009

GAZ033-034-045-271915-
150 PM EDT FRI MAR 27 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND RISING CREEKS IN
DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 315 PM EDT...

AT 143 PM EDT...WEATHER RADAR RAINFALL ESTIMATES HAVE APPROACHED AN
INCH AND A HALF SINCE 7 AM EDT THIS MORNING. THE GROUND HAS BECOME
SATURATED AND THE EXCESSIVE RUNOFF HAS CAUSED BANKFULL CONDITIONS
ALONG SEVERAL ATLANTA METRO AREA CREEKS AND RIVERS.

IN GWINNETT COUNTY...CROOKED CREEK...PEW CREEK...AND THE HEADWATERS
OF THE ALCOVY RIVER HAVE REACHED BANKFULL. IN DEKALB COUNTY...THE
NORTH AND SOUTH FORK PEACHTREE CREEKS HAVE ALSO REACHED BANKFULL. IN
FULTON COUNTY...BIG CREEK HAS REACHED BANKFULL AND PEACHTREE CREEK
IS EXPECTED TO REACH BANKFULL LATER THIS AFTERNOON.

THE RAIN IS DIMINISHING OVER THE ATLANTA METRO AREA...AND HIGH WATER
WILL CONTINUE ON THESE CREEKS THROUGH THE AFTERNOON...BUT ARE NOT
EXPECTED TO REACH FLOOD STAGE TODAY.

31/16

The radar

The Atlanta radar (KFFC), 88 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 6 flood, 3 lightning, 2 flash flood, 1 tornado, 1 strong wind, 1 heavy rain. Local standard time, as filed.

Flash Flood, Gwinnett

When
March 27, 3:04 PM EST to 7:12 PM EST
Where
Gwinnett County, 3.45 mi S of Dacula to 2.82 mi E of Grayson
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.930, -83.900

The river gage on the Alcovy river near Lawrenceville exceeded the flood stage of 9.0 feet at 404 pm EDT on March 27, 2009. It remained above flood stage until 812 pm EDT. The river crested at 9.5 feet at 630 pm EDT. Damage was confined to minor debris removal.

Lightning, Houston

When
March 28, 8:05 AM EST
Where
Houston County, 1 mi E of Perry
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.450, -83.713

The Houston County Emergency Management Director reported that a home was struck by lightning of Arena Road between Georgia Highway 129 and U.S. Highway 341. The home minor damage from the resulting fire. Lightning was also likely the culprit of a downed power line southwest of Perry near Henderson, but may also have been the result of thunderstorm winds.

Thunderstorm Wind, Stewart

When
March 28, 8:30 AM EST to 8:35 AM EST
Where
Stewart County, 5 mi S of Lumpkin to Troutman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.978, -84.800

The Stewart County Emergency Management Director reported that a few trees were down south of Lumpkin along with minor structural damage to a building in the far southern part of the county.

Thunderstorm Wind, Marion

When
March 28, 9:10 AM EST to 9:15 AM EST
Where
Marion County, Draneville to 5.54 mi SE of Draneville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.220, -84.480

The Marion County Emergency Management Director reported that a few trees were down along Georgia Highway 30 in the far southeast part of the county between Draneville and Friendship.

Thunderstorm Wind, Sumter

When
March 28, 9:20 AM EST to 9:23 AM EST
Where
Sumter County, 2 mi W of Americus to 1.57 mi W of Huntington
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.070, -84.264

The Sumter County Emergency Management Director considerable damage near the Americus Wal Mart at the corner of U.S. Highway 280 and Feldar Street. In addition to many trees and power lines down in the area, considerable damage was noted to several buildings and property in the general area. A Goodwill drop off box was turned over as well as several truck bed covers which were blown over and about. To the southeast of Americus, several trees and power lines were down along Brady Road. Part of the roof was blown of the Textron building and a wall of the same building collapsed. Another building at Caravel Boats also sustained roof damage. The liners of three trucks at a nearby Ford Dealership were blown near 1500 feet to the east and landed on Sherwood Road. The emergency manager indicated that the wind was caused by strong straight line winds and not a tornado.

Thunderstorm Wind, Crisp

When
March 28, 9:39 AM EST to 10:05 AM EST
Where
Crisp County, 2 mi W of Coney to 2 mi W of Hatley
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
31.950, -83.914

Wind gusts of 62 mph were measured by a University of Georgia (UGA) Mesonet site located near Cordele. The Crisp County Emergency Management Director reported that some power lines were down on 15th Street in Cordele, five to six trees and some power lines were down near Lake Blackshear and Georgia Veterans State Park along U.S. Highway 280 in the western part of the county, and at least four trees were down north of Cordele near the Dooly county line.

Tornado, Dooly

When
March 28, 9:50 AM EST to 9:51 AM EST
Where
Dooly County, 2.53 mi ESE of Lilly to 2.67 mi ESE of Lilly
Rating
EF0
Path length
0.28 mi
Path width
50 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.138, -83.839

The Dooly County Emergency Management Director confirmed that a brief EF0 tornado touched down along Pleasant Valley Road, between Steele Road and Truman Road, approximately four miles northwest of Vienna, and tracked northeast for about 1/4 mile or 500 yards. The maximum path width was determined to be 50 yards. At least 50 trees were uprooted or snapped in half along the path of the tornado. Several homes were damaged from the downed trees. Six homes sustained minor roof damage when shingles or guttering was blown off. Some metal carports were damaged and a few outbuildings were destroyed.

Thunderstorm Wind, Wilcox

When
March 28, 10:07 AM EST to 10:40 AM EST
Where
Wilcox County, Seville to 3 mi S of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.970, -83.600

The Wilcox County Emergency Management Director reported that several trees were blown down across the county.

Thunderstorm Wind, Pulaski

When
March 28, 10:08 AM EST to 10:10 AM EST
Where
Pulaski County, 1.5 mi SE of Browndale to 5.5 mi W of Hawkinsville
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.285, -83.562

The Pulaski County Emergency Management Director reported that two trees were down in the area just southeast of Browndale. One of the trees was down on a home causing considerable damage to the roof of the structure.

Lightning, Dodge

When
March 28, 10:46 AM EST
Where
Dodge County, Plainfield
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.280, -83.120

An amateur radio operator reported that lightning struck a home in Planfield. The lightning entered the home through the satellite dish mounted the roof. Heavy rain extinguished the resulting fire. Damage was minor.

Strong Wind, Cherokee

When
March 28, 11:00 AM EST to 11:30 AM EST
Where
Cherokee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported that strong winds on the back side of a large area of rain and thunderstorms (sometimes referred to as a wake low) blew down several large trees and power lines from northeast of Ball Ground, to Canton, to Holly Springs. Several roads were blocked from the downed trees and power lines.

Lightning, Houston

When
March 28, 12:00 PM EST
Where
Houston County, 1.37 mi SSE of Wrights Mill
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.581, -83.644

The Houston County Emergency Management Director reported that lightning struck a home on Blue Ridge Lane resulting in minor electrical damage.

Flood, Monroe

When
March 28, 12:00 PM EST to March 29, 6:00 AM EST
Where
Monroe County, 0.58 mi NE of Higgins Mill to 1.74 mi SW of Forsyth
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.126, -83.993

The Monroe County Emergency Management Director and local newspapers reported that up to five inches of rain fell during a 24-hour period on top of already saturated soils resulting in flooding of area creeks and streams. This caused several roads to be washed out and closed. In all, eights roads were closed as a result of flooding. Most of the damage was the result of washed out culvert or drainage pipes. Chambers Road at the intersection of Juliette Road was washed out by Chambliss Creek and left closed for an extended period of time. Montpelier Springs Road was flooded at the Tobosofkee Creek bridge near Georgia Highway 42 and left closed for several days. Zellner Road at Smith/Goodwyn Road was washed out and left impassible for an extended period of time. Ebenezer Road at Lake Juliette was flooded for several days until the water receded. Byars Road, a dirt road near the intersection of Georgia Highway 83 and Juliette Road, was covered with over a foot of water for over 24 hours, and washed out.

Hail, Harris

When
March 28, 1:13 PM EST to 1:18 PM EST
Where
Harris County, Hamilton to Pine Mtn Vly
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.750, -84.870

The Harris County 911 Center reported penny-sized hail. The Harris county Emergency Management Director observed less than penny-sized hail just south of Pine Mountain Valley.

Flash Flood, Jones

When
March 28, 1:21 PM EST to 7:15 PM EST
Where
Jones County, 3.45 mi NW of Crutchfield to 3.12 mi E of East Juliette
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.131, -83.717

The USGS gage located on Falling Creek four miles east of Juliette in far northwest Jones county, reached the flood stage of 13.0 feet at 221 pm EDT on March 28, 2009. The creek crested at 1045 pm EDT more than five feet above flood stage later at 18.79 feet. The creek fell below flood stage at 1219 pm EDT on March 29, 2009, but flash flooding ended at 815 pm EDT on March 28th. Given that the flooding was confined to very rural areas immediately along the creek, damage was confined to minor debris removal.

Hail, Harris

When
March 28, 1:53 PM EST to 1:56 PM EST
Where
Harris County, 2 mi WSW of Hamilton to Hamilton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.739, -84.902

A Harris County Sheriff's Deputy observed penny-sized hail west of Hamilton. Radar data suggests that hail of similar size likely fell across much of southwest, west central and north central Harris county. This is a separate thunderstorm from the storm which also produced penny-sized hail earlier between Hamilton and Pine Mountain Valley.

Hail, Pike

When
March 28, 2:20 PM EST to 2:25 PM EST
Where
Pike County, 3 mi SW of Zebulon to 1 mi SW of Zebulon
Measured
0.75 in hail
Reported by
Public
Coordinates
33.069, -84.387

The public observed penny-sized hail southwest of Zebulon. At one location, the hail lasted for approximately two minutes.

Hail, Fayette

When
March 28, 2:28 PM EST to 2:30 PM EST
Where
Fayette County, 1.5 mi SW of Fayetteville to 1 mi SSE of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
33.435, -84.468

The public observed quarter-sized hail in the Greenleaf Subdivision near the intersection of Georgia Highways 85 and 92. Pea-sized hail was observed further west in Peachtree City from this same thunderstorm. One tree was also blown down in Peachtree City at the intersection of Hippocket Road and Loblolly Court.

Hail, Clayton

When
March 28, 2:34 PM EST to 2:35 PM EST
Where
Clayton County, 0.66 mi WSW of Jonesboro to 0.24 mi WSW of Jonesboro
Measured
0.88 in hail
Reported by
Public
Coordinates
33.517, -84.361

The public observed nickel-sized hail on the southside of Jonesboro.

Thunderstorm Wind, Telfair

When
March 28, 2:45 PM EST to 3:00 PM EST
Where
Telfair County, Jacksonville to Lumber City
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.820, -82.980

The Telfair County Emergency Management Director reported that three trees were blown down in the far southern part of the county near between Jacksonville and Lumber City.

Hail, Spalding

When
March 28, 2:55 PM EST to 3:00 PM EST
Where
Spalding County, Griffin to 4 mi E of Towalaga
Measured
1.75 in hail
Property damage
$600,000
Reported by
Amateur Radio
Coordinates
33.250, -84.270

An amateur radio operator relayed a report of golf ball-sized hail on the east side of Griffin. Nickel-sized hail was observed in Griffin. Radar data suggests that hail of nickel or larger size likely continued to the far east central portion of the county as the storm produced hail just across the line in Henry county.

Hail, Henry

When
March 28, 3:00 PM EST to 3:15 PM EST
Where
Henry County, 2.25 mi SW of Locust Grove to 3 mi E of Ola
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
33.327, -84.148

Several reports of large hail were received from the public across southeast Henry county. This was one of two severe thunderstorms to track across the county in the 400 pm to 430 pm EDT time frame. Penny to golf ball-sized hail was reported near Locust Grove with quarter-sized hail near Ola as the storm moved further northeast.

Hail, Henry

When
March 28, 3:10 PM EST to 3:30 PM EST
Where
Henry County, 2 mi SW of Hampton to 3 mi ENE of Whitehouse
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.359, -84.305

Numerous reports of quarter to half-dollar-sized hail were received from Henry county as a second thunderstorm tracked from the southwest corner of the county to the northeast corner of the county. An off-duty National Weather Service employee measured 1.25 inch diameter hail at the Atlanta FAA Air Traffic Control Center in Hampton, while the public observed penny, but mostly quarter to half-dollar-sized hail from Hampton, to McDonough, to east of Stockbridge.

Hail, Rockdale

When
March 28, 3:30 PM EST to 3:45 PM EST
Where
Rockdale County, 4.5 mi W of Magnet to 5 mi ENE of Milstead
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.570, -84.098

Amateur radio operators relayed reports of nickel to quarter-sized hail in the Conyers area. Radar data and reports from Henry county suggest that hail of similar size fell from the southwest to the northeast part of the county.

Hail, Newton

When
March 28, 3:44 PM EST to 3:46 PM EST
Where
Newton County, 3 mi NW of Dialtown to 4 mi NNW of Dialtown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.681, -83.907

An amateur radio operator relayed a report of quarter-sized hail from extreme northern Newton county in the Gum Creek area near the Rockdale county line.

Hail, Walton

When
March 28, 3:45 PM EST to 3:50 PM EST
Where
Walton County, 2.5 mi W of Walnut Grove to 1.5 mi W of Between
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.730, -83.894

Amateur radio operators relayed reports of quarter-sized hail from the Newton/Rockdale county line west of Walnut Grove to five miles southeast of Loganville, or just southwest of Between.

Heavy Rain, Meriwether

When
March 28, 4:00 PM EST
Where
Meriwether County, Manchester
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.850, -84.620

The Manchester Star Mercury reported that heavy rain, upwards of two inches during the afternoon on already saturated ground, caused a 27-foot long gas tank at the Quick Stop Food Mart on Georgia Highway 85 to rise out of the ground. This occurred despite the fact that there were eight inches of concrete on top of the tank. The tank had been empty for some time.

Flood, Harris

When
March 28, 6:23 PM EST to March 29, 12:15 AM EST
Where
Harris County, 0.69 mi S of Turntime Crossroads to 1.35 mi N of Ellerslie
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.670, -84.780

The Harris County Emergency Management Director observed flooding along the Ossahatchie and Mulberry Creeks in southern Harris county. Damage was confined to minor debris cleanup.

Flood, Jones

When
March 28, 7:15 PM EST to March 29, 11:19 AM EST
Where
Jones County, 3.45 mi NW of Crutchfield to 3.12 mi E of East Juliette
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.131, -83.717

Although flash flooding had ended along Falling Creek in northwestern Jones county, the stream gage on Falling Creek near Juliette remained above bankful through the morning. No additional damage was observed.

Thunderstorm Wind, Walker

When
March 28, 8:42 PM EST to March 29, 9:16 PM EST
Where
Walker County, 4 mi SW of Cedar Grove to Rock Spg
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.679, -85.470

The Walker County 911 Center reported that four trees were blown down, scattered about the county.

Flood, Spalding

When
March 28, 11:18 PM EST to March 30, 2:00 AM EST
Where
Spalding County, 1.35 mi WNW of Digbey to 0.69 mi WSW of Blantons Mill
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
33.260, -84.440

Flooding was observed along the Flint River, which forms the western border of Spalding and Pike counties. Flood stage of 12.0 feet was reached along the Flint River west of Griffin at the Georgia Highway 16 bridge. The river crested at 12.9 feet at 1145 am EDT on March 29th. Flooding continued until 300 am EDT on March 30, 2009. Flooding was confined to low lands immediately adjacent to the river with no reported damage to structures or property. Damage was confined to minor debris removal.

Flood, Pike

When
March 28, 11:18 PM EST to March 30, 2:00 AM EST
Where
Pike County, 1.35 mi WNW of Hollonville to 1.87 mi N of Pedenville
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
33.180, -84.490

Flooding was observed along the Flint River, which forms the western border of Spalding and Pike counties. Flood stage of 12.0 feet was reached along the Flint River west of Griffin at the Georgia Highway 16 bridge, just northwest of Hollonville. The river crested at 12.9 feet at 1145 am EDT on March 29th. Flooding continued until 300 am EDT on March 30, 2009. Flooding was confined to low lands immediately adjacent to the river with no reported damage to structures or property. Damage was confined to minor debris removal.

Flood, Wilkes

When
March 29, 12:46 PM EST to March 30, 7:15 AM EST
Where
Wilkes County, 2.07 mi S of Little River to 0.58 mi S of Porters
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
33.600, -82.770

The river gage on the Little River west of Washington exceeded the flood stage of 22 feet at 1246 pm EDT on March 29, 2009. The river remained above the flood stage through 815 am EDT on March 30, 2009. The river crested at 22.6 feet on March 29, 2009 at 1015 am EDT. Damage was confined to minor debris clean up.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159079, 157353, 157253, 157349, 157350, 157351, 157352, 157632, 157631, 161769, 159210, 159213, 163633, 157633, 158597, 158609, 159321, 158674, 158688, 158701, 158702, 158700, 158703, 158709, 159207, 158760, 159547, 159031, 159322, 159051, 159073, 159075, 159078.